Dronedarone - what has been your experience of monitoring?

My experience so far:

* brilliant Advanced Cardiac Nurse Practitioner who has now left;

* monitoring by the GP, not the EP or cardiac nurse practitioner (except 3 months after initiation);

* no clarity as to whether the EP or GP issues repeat prescriptions (red or amber prescription?);

* written advice to; "report...non-productive cough to their physician immediately as [it] may be signs of pulmonary toxicity". I rang my local Health Centre to report a cough and a GP (not my usual one) said "leave it for a week then make an appointment."

7 Replies

oldestnewest
  • Are you suggesting that a cough can be directly related to Dronedarone? I have been taking dronedarone since last November and have twice had severe coughs each lasting for a few weeks. My cardiologist thought nothing of it!

  • My cough has now developed into "community aquired pnuemonia". Whether dronederone was a pathway will be difficult to prove. Coughing can be common with dronedarone. My GP has taken me off dronedarone and the hospital has prescribed a course of antibiotics with massive daily doses. You may like to read an exchange that I've had with Cuervo with the tag Multaq (the commercial name for dronedarone). Coughing with dronederone is common (between 1/100 and 1/1000) but it's the severity that should be noted.

  • Yes. My EP e-mailed yesterday to say that a cough is a common side effect of Dronedarone which usually resolves after several weeks. I understand from my GP that irreversable fibrosis of the lungs can also occur over several weeks, so I will be getting regular checks from my GP until the cough settles down.

    After an Internet trawl, I've now established that there is a 'Shared Care' protocol for dronedarone in this health area that sets out the items dealt with by the EP and those dealt with by the GP. From that I've also determined that dronedarone is an 'amber' prescription so that the GP can issue repeat presecriptions. My creatinine and ALT tests are tomorrow for comparison with the baseline readings from seven days ago. I'm happy to be on dronedarone and looking forward to getting back in the gym to see what effect it has on lowering my peak heart rate.

  • So Dronedarone is also the cause of raised creatinine and ALT. My latest results were 121 and 91 respectively. Do you think this is cause for concern?

  • The dronedarone literature implies that it may affect creatinine and ALT levels. Creatinine will be influenced by body mass and musculature. The present level will be compared with the baseline. The literature mentions that an ALT level requires re-testing if it is three or more times the upper limit of normal levels. So the prescribing GP / EP or cardiologist will advise you.

  • When I was on dronedarone for a few months 2 years ago my GP s surgery would not take responsibility for prescribing & so had to contact cardiac dept at local hospital for repeat scripts. It didn't do much for me and EP is not very enamoured with the drug. A bit of a damp squib I believe.I made sure that I had regular blood tests. I believe in being proactive otherwise you can slip through the net. Read the accompanying leaflet carefully. Sandra

  • What were the issues with dronedarone from your perspective and that of the EP?

You may also like...